How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrMelJ Your Own Question
DrMelJ, Horse Veterinarian
Category: Horse Veterinary
Satisfied Customers: 818
Experience:  experience in racetrack medicine and general practice; owned and ridden horses throughout life.
Type Your Horse Veterinary Question Here...
DrMelJ is online now
A new question is answered every 9 seconds

After 30 days on omperazole ulcers my horses acts colicky

Customer Question

After 30 days on omperazole ulcers my horses acts colicky and painful as a rebound effect setting him up for more ulcers I have him on a supposed transition feed but it's not doing the trick as I have just started it , he should have been on it while he was being treated , my question is how do I get him through this stage ? Do I have to treat him all over again and have him on this transition feed at the same time ?
Submitted: 29 days ago.
Category: Horse Veterinary
Expert:  DrMelJ replied 29 days ago.

Hi there. Thanks for the question. Let me see if I can help. When we treat horses for ulcers, we usually dont stop them cold turkey. WE go down to a 1/4 tube dose which is considered the preventative dose to help transition them off of the gastrogard. This might be something you could do. The other option would be to use another stomach protectant like Sucralfate to help with the transition time. You don't need to feel like you are starting back at square one. Just help Max thru while the new feeding practices can work for him. I hope this helps. Let me know if you have further questions.

Customer: replied 29 days ago.
I have him on the sucurafate but it's not helping the transition? I did wean him slowly at 1/2 a tube at a time but still he can't seem to transition ?
Expert:  DrMelJ replied 29 days ago.

You could try ranitidine instead of sucralfate. Also we have had good luck with the product Neigh-Lox for helping with stomach acid. Alfalfa hay can also help buffer the stomach some as well. Vitamin E liquid supplementation also can help some with general GI irritation.